Michigan, 2008Flash Flood and Flooding in Michigan, September 13 to 16, 2008
September 13 to 16, 2008 · NWS IWX · 4 events in 3 counties and zones
Moisture from the remnants of Tropical Storm Lowell and Hurricane Ike moved into the region and interacted with a stationary boundary to bring heavy rainfall to portions of far southern lower Michigan starting on the 11th, extending into the early morning hours of the 15th. Widespread reports of 8 to as much as 12 inches of rain were received across Berrien and Cass counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.3 million
- Crop damage
- $100,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture from the remnants of Tropical Storm Lowell and Hurricane Ike moved into the region and interacted with a stationary boundary to bring heavy rainfall to portions of far southern lower Michigan starting on the 11th, extending into the early morning hours of the 15th. Widespread reports of 8 to as much as 12 inches of rain were received across Berrien and Cass counties. A portion of the Niles Dam suffered a breach in the earthen part. Downstream residents were evacuated as a precaution.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 13, 6:15 AM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Sep 13, 6:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
715 AM EDT SAT SEP 13 2008
.SHORT TERM...
WAVE OVER CENTRAL PLAINS LIFTING NE ALONG STNRY FRONT THIS
MORNING. WARM FRONT DVLPG FROM THE LOW OVER IA TO CENTRAL INDIANA
WITH BACKING/INCRSG LOW LEVEL FLOW RESULTING IN WIDESPREAD
SHOWER/TSTM ACTIVITY OVER NRN IL/IN ATTM. STRONG SHEAR OVER THE
AREA AND LOW LCL/S SUGGESTS POTENTIAL FOR TORNADOES WITH THESE
STORMS AS THE WARM FRONT LIFTS NE ACROSS THE AREA THIS MORNING.
ALSO EFFECTIVE RAIN PROCESS WITH HIGH FREEZING LEVELS AND TROPICAL
AIRMASS ALONG WITH SMALL MBE VECTORS SUGGESTS THREAT FOR HEAVY
RAINFALL. THUS...TORNADO WATCH ISSUED BY SPC EARLIER... AND FLOOD
WATCH EXTENDED TO INCLUDE THE TODAY PERIOD. BY MID AFTN CWA SHOULD
BREAK INTO WARM SECTOR ALLOWING FOR A LITTLE BETTER
DESTABILIZATION WITH HIGHER POTENTIAL FOR SFC BASED STORMS.
HWVR...LIMITING FACTOR WILL BE LACK OF FORCING BY THAT TIME. GIVEN
CONTINUED STRONG SHEAR AND LOW LCLS AND POTENTIAL FOR SCT TSTMS TO
POP UP DURING PEAK HEATING CONTD TO MENTION CHC SVR STORMS THROUGH
THE AFTN.
TONIGHT THE CDFNT WILL SAG SE INTO THE AREA IN THE WAKE OF LOW
LIFTING INTO THE UPR GRTLKS. CONVERGENCE ASSOCIATED WITH THIS
FRONT WILL PROVIDE FORCING FOR MORE SHOWERS AND THUNDERSTORMS.
GFS/ECMWF IN GOOD AGREEMENT ON MOVEMENT/TRANSITION OF HURRICANE
IKE TO AN EXTRA-TROPICAL CYCLONE AND PREFERRED OVER WEAKER/SLOWER
NAM SOLUTION. THUS EXPECT FRONT TO STALL FROM WRN LAKE ERIE TO
CENTRAL INDIANA WITH REMNANTS OF IKE MOVG RAPIDLY NE ALONG IT
CAUSING HEAVY RAINFALL OVER MUCH OF OUR CWA SUNDAY. CONTD FLOOD WATCH
FOR NW PORTION OF CWA WHERE GREATEST POTENTIAL FOR HEAVY RAIN
CONTS. AS SYSTEM LIFTS NE OF AREA SUNDAY NIGHT RAINFALL SHOULD END
FROM W-E OVERNIGHT.
&&
.LONG TERM...
MONDAY THROUGH FRIDAY
VERY LITTLE CHANGES MADE TO ONGOING FORECAST. MAJORITY OF THE
PERIOD WILL BE DOMINATED BY SFC RIDING IN RESPONSE TO A BUILDING
ROCKIES RIDGE. NOT MANY SIGNALS TO LOCK ONTO TO WARRANT ANY MAJOR
CHANGES TO THE GRIDS. COOL START WILL BE IN STORE FOR THE WEEK
BEHIND A DEPARTING UPPER TROUGH...WHICH WILL HAVE MERGED WITH IKE/S
REMNANTS. FAST SUBSIDENT WESTERLY FLOW OVER THE ROCKIES IN THE
NORTHERN TIER OF THE CONUS WILL ADVECT EAST...AND ALLOW SLIGHTLY
WARMER CONDITIONS EACH DAY LOCALLY. HAVE OPTED TO CONTINUE THE TREND
OF TEMPS SLIGHTLY ABOVE NORMAL BY MID WEEK ON...AS FORECAST MODELS
AND ENSEMBLES SHIFT THE UPPER RIDGE EAST PER AN ADVANCING UPPER
TROUGH ACROSS THE PAC NW. THERE IS SOME INDICATION BY THE ECMWF/A
FEW GEFS MEMBERS/AND THE GFS THAT A CUT OFF LOW MAY DEVELOP OVER THE
SOUTHERN US AND POSSIBLY MEANDER NORTH BY LATE WEEK. HOWEVER...GIVEN
LOW CONFIDENCE PER PERIOD AND TYPE OF SYSTEM...WILL KEEP THE STATUS
QUO.
HAVE LOWERED HIGHS A FEW DEGREES MONDAY PER THE LATEST GUIDANCE AND
CONSENSUS OF H85 TEMPS...AND GIVEN EXPANSIVE CLOUD COVER.
OTHERWISE...EXPECT MUCH DRIER CONDITIONS WITH MOSTLY CLEAR SKIES
THROUGH THE REMAINDER OF THE PERIOD....FAVORING COOL NIGHTS AND
DECENT DIURNAL SWINGS.
&&
.AVIATION...
WIDESPREAD SHOWERS CONTG TO MOVE ACROSS FAR NRN INDIANA AHD OF WARM
FRONT. APPEARS BULK OF ACTIVITY IS LIFTING NORTH OF FWA ATTM AND
EXPECT WITH FRONT MOVG SLOWLY NORTH PRECIP WILL BEGIN TO TAPER OFF
AT SBN AFTER 15Z WITH CIGS/VSBYS IMPROVING TO NEAR VFR BY THEN. SCT
TSRA MAY REDEVELOP IN THE WARM SECTOR AS AIRMASS WILL BE VERY MOIST
AND DESTABILIZING THIS AFTN...BUT EXPECTED LACK OF SGFNT FORCING IN
THIS AREA PRECLUDES MENTIONING ANYTHING MORE THAN CB IN TAF ATTM. AS
LOW MOVES INTO UPR GRTLKS TNGT CDFNT WILL SAG SE INTO NRN
INDIANA...WITH ACCOMPANYING MOISTURE CONVERGENCE LIKELY CAUSING TSRA
WITH MVFR CONDITIONS OR PSBLY LOWER.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR INZ003>009-012>017-020-
022>024.
MI...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR MIZ077>081.
OH...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR OHZ001-002.
LM...NONE.
&&
SHORT TERM/AVIATION...JT
LONG TERM...CHAMBERLAINHazardous weather outlook, Sep 13, 3:47 AM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
447 AM EDT SAT SEP 13 2008
INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-140900-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
447 AM EDT SAT SEP 13 2008 /347 AM CDT SAT SEP 13 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND TONIGHT.
THE STORMS WILL LIKELY CONTAIN VERY HEAVY RAIN. AN ISOLATED SEVERE
STORM WITH DAMAGING WINDS OR EVEN A BRIEF TORNADO IS ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY. ISOLATED
SEVERE STORMS ARE POSSIBLE...MAINLY SOUTH OF U.S. ROUTE 6.
HEAVY RAIN IS EXPECTED AGAIN SUNDAY AND SUNDAY EVENING. RAINFALL
TOTALS AROUND 5 INCHES ARE POSSIBLE BY EARLY MONDAY WITH HEAVIEST
AMOUNTS NORTH OF A PERU TO ANGOLA LINE. LOW LYING AND POOR DRAINAGE
AREAS MAY BE FLOODED...WITH THE POSSIBILITY OF SOME RIVER FLOODING
DEVELOPING ON OR BEYOND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ003-LMZ043-046-MIZ077-140900-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
447 AM EDT SAT SEP 13 2008 /347 AM CDT SAT SEP 13 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND EXTREME SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND TONIGHT.
THE STORMS WILL LIKELY CONTAIN VERY HEAVY RAIN. AN ISOLATED SEVERE
STORM WITH DAMAGING WINDS OR EVEN A BRIEF TORNADO IS ALSO
POSSIBLE. THERE IS ALSO AN INCREASED RISK OF RIP CURRENTS ALONG
THE LAKE MICHIGAN SHORELINE TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY. THE STORMS ARE
NOT EXPECTED TO BE SEVERE.
HEAVY RAIN IS EXPECTED AGAIN SUNDAY AND SUNDAY EVENING. RAINFALL
TOTALS AROUND 5 INCHES ARE POSSIBLE BY EARLY MONDAY. LOW LYING
AND POOR DRAINAGE AREAS MAY BE FLOODED...WITH THE POSSIBILITY OF
SOME RIVER FLOODING DEVELOPING ON OR BEYOND MONDAY.
A SMALL CRAFT ADVISORY MAY BE NEEDED SUNDAY AFTERNOON THROUGH
MONDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Sep 13, 7:18 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
818 AM EDT SAT SEP 13 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN GRANGER 41.74N 86.14W
09/13/2008 M4.11 INCH ST. JOSEPH IN COCORAHS
RAINFALL THROUGH 8 AM EDT.
&&
EVENT NUMBER IWX0801814
BJSLocal storm report, Sep 13, 7:20 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
820 AM EDT SAT SEP 13 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN LA PORTE 41.61N 86.71W
09/13/2008 M4.71 INCH LA PORTE IN COCORAHS
OVERNIGHT RAINFALL THROUGH 8 AM EDT.
&&
EVENT NUMBER IWX0801815
BJSLocal storm report, Sep 13, 7:21 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
821 AM EDT SAT SEP 13 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN NILES 41.83N 86.25W
09/13/2008 M2.90 INCH BERRIEN MI COCORAHS
OVERNIGHT RAINFALL THROUGH 8 AM EDT.
&&
EVENT NUMBER IWX0801816
BJSLocal storm report, Sep 13, 7:22 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
822 AM EDT SAT SEP 13 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN OTTAWA 41.02N 84.04W
09/13/2008 M2.50 INCH PUTNAM OH COCORAHS
OVERNIGHT RAINFALL THROUGH 730 AM EDT.
&&
EVENT NUMBER IWX0801817
BJSLocal storm report, Sep 13, 7:23 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
823 AM EDT SAT SEP 13 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0810 AM FLOOD MICHIGAN CITY 41.71N 86.88W
09/13/2008 LA PORTE IN TRAINED SPOTTER
US 25 AND 35 ARE BOTH CLOSED DUE TO HIGH WATER.
&&
EVENT NUMBER IWX0801818
BJSLocal storm report, Sep 13, 7:25 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
825 AM EDT SAT SEP 13 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 4 NW SOUTH BEND 41.71N 86.32W
09/13/2008 M4.53 INCH ST. JOSEPH IN ASOS
ASOS RECORDED 12 HOUR RAINFALL FROM 7 PM TO 7 AM EDT.
&&
EVENT NUMBER IWX0801819
BJSFlash Flood, Berrien
- When
- September 13, 8:00 AM EST to 9:45 AM EST
- Where
- Berrien County, 0.86 mi SE of Sawyer to 4.08 mi ESE of New Buffalo
- Cause
- Heavy Rain
- Property damage
- $500,000
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 41.870, -86.570
Emergency management officials reported numerous roads in the southern part of the county being flooded, some with water as deep as one foot flowing over the road. This resulted in the closure of some roads, especially in the Niles area. Rainfall reports of up to 5 inches were noted across the area. Areal flooding continued into the 15th as additional rainfall occurred. Damage values are estimated.
Flood, Berrien
- When
- September 13, 9:45 AM EST to September 16, 5:00 AM EST
- Where
- Berrien County, 1.05 mi W of Jerry Tyler Meml Arp to 0.39 mi W of Mt Tabor
- Cause
- Heavy Rain
- Property damage
- $750,000
- Reported by
- Emergency Manager
- Coordinates
- 41.851, -86.250
The rainfall from the remnants of Lowell and Ike continued to drop heavy rainfall into the early morning hours of the 15th. When the rain finally stopped, total rainfall amounts of over 12 inches was reported in the Buchanan and Niles area. Numerous roads remained closed with some culverts and bridges suffering damage. The Pucker Street Dam in Niles suffered a partial breech on an earthen part of the dam. Roughly a eight foot section was washed away, forcing the evacuation of residents downstream of the dam. No injuries were reported. No exact figures are available for the damage to the area from the flooding.
Flood, Cass
- When
- September 13, 9:45 AM EST to September 16, 5:00 AM EST
- Where
- Cass County, 3.44 mi SSW of Barron Lake to 0.23 mi WNW of Sumnerville
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 41.783, -86.193
The rainfall from the remnants of Lowell and Ike continued to drop heavy rainfall into the early morning hours of the 15th. When the rain finally stopped, total rainfall amounts of 10 to 12 inches was reported from the extreme eastern parts of Niles into Edwardsburg. Numerous roads remained closed with some culverts and bridges suffering damage. No injuries were reported. No exact figures are available for the damage to the area from the flooding.
Flood, St. Joseph
- When
- September 13, 9:45 AM EST to September 16, 5:00 AM EST
- Where
- St. Joseph County, 2.96 mi W of Howardsville to 2.27 mi NNW of Leonidas Arpt
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 42.024, -85.777
The rainfall from the remnants of Lowell and Ike continued to drop heavy rainfall into the early morning hours of the 15th. When the rain finally stopped, total rainfall amounts of eight to ten inches was reported across the southern part of the county, including the Three Rivers area. Numerous roads remained closed with some culverts and bridges suffering damage. No injuries were reported. No exact figures are available for the damage to the area from the flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, September 13 to 14, 20082 deaths · 3 injured · $41 million · 14 events
- Tornadoes and Tropical Storm in Arkansas, September 13 to 14, 20081 injured · $31 million · EF1 · 55 events
- Tornadoes and Tropical Storm in Louisiana, September 13, 20086 injured · $4.5 million · EF0 · 33 events
- Hurricane and Tornado in Texas, September 13, 20082 injured · $10 million · EF0 · 21 events
- Tornado in Michigan, September 13, 2008$250,000 · EF2 · 1 event
- Flood in Michigan, September 13 to 17, 2008$11 million · 1 event
- Flood in Illinois, September 13 to 16, 2008$5.0 million · 1 event
- Tornadoes and Tropical Storm in Arkansas, September 13 to 14, 2008$2.4 million · EF0 · 11 events
- Flooding in Iowa, September 13 to 15, 2008$2.0 million · 2 events
- Flash Flooding in Indiana, September 13, 2008$1.5 million · 4 events
- Flash Flood and High Wind in Arkansas, September 13 to 14, 2008$850,000 · 61 kt wind · 8 events
- Flooding in Indiana, September 13 to 16, 2008$1.0 million · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136587, 136588, 136589, 136590.